Combining fever medications proves unnecessary, harmful

People's Pharmacy

April 28, 2002|By Joe Graedon & Teresa Graedon | Joe Graedon & Teresa Graedon,Special to the Sun; King Features Syndicate

Q. I am a pediatrician concerned about parents' use of two over-the-counter medications. I often feel like a one-woman army trying to combat simultaneous use of acetaminophen (Tylenol) and ibuprofen (Motrin, etc.) for children with fever.

Parents sometimes alternate doses as often as every two hours. Some parents are giving these medications together to bring down a fever.

Clearly, fever is a physiologic function that helps the body fight infections. I try to educate parents about this, but there seems to be an almost irrational fear of fever in our culture.

I am also alarmed about recent reports of kidney failure in children who had received this combination. I am very concerned that as this practice spreads, so will the incidence of kidney failure.

A. "Fever phobia" is a concern of many pediatricians. A mild elevation in temperature is part of an immune-system reaction to infection. Lowering such a fever might be counterproductive.

There is no evidence that alternating the two drugs or administering them both together lowers fever faster or helps children recover more quickly.

You are not the only pediatrician who has expressed concern that this combination might increase the risk of toxicity, such as kidney damage. (More information can be found in the article "Alternating Antipyretics" in the journal Pediatrics, May 2000.)

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.